Left ventricular assist device hemolysis leading to dysphagia

Alexander Wuschek, Sara Iqbal, Jerry Estep, Eamonn Quigley, David Richards

Research output: Contribution to journalArticle

Abstract

A 41-year-old man with a continuous-flow left ventricular assist device presented for evaluation of dysphagia and dark urine. He was found to have a significantly elevated L-lactate dehydrogenase and an elevated plasma free hemoglobin consistent with intravascular hemolysis. After the hemolysis ceased, both the black urine and dysphagia resolved spontaneously. Transient esophageal dysfunction, as a manifestation of gastrointestinal dysmotility, is known to occur in the setting of hemolysis. Paroxysmal nocturnal hemoglobinuria is another recognized cause of massive hemolysis with gastrointestinal dysmotility occurring in 25%-35% of patients during a paroxysm. Intravascular hemolysis increases plasma free hemoglobin, which scavenges nitric oxide (NO), an important second messenger for smooth muscle cell relaxation. The decrease in NO can lead to esophageal spasm and resultant dysphagia. In our patient the resolution of hemolysis resulted in resolution of dysphagia.

Original languageEnglish (US)
Pages (from-to)5735-5738
Number of pages4
JournalWorld Journal of Gastroenterology
Volume21
Issue number18
DOIs
StatePublished - May 14 2015

Keywords

  • Dysphagia
  • Esophageal spasm
  • Hemolysis
  • Left ventricular assist device
  • Nitric oxide

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Left ventricular assist device hemolysis leading to dysphagia'. Together they form a unique fingerprint.

Cite this